Multiple Drug Interaction in Patient Taking Antipsychotic, Other Routine Meds

Multiple Drug Interaction in Patient Taking Antipsychotic, Other Routine Meds
Multiple Drug Interaction in Patient Taking Antipsychotic, Other Routine Meds

A case study published in the Journal of Medical Case Reports highlights the risk of a multiple drug interaction in a patient who experienced elevated clozapine blood levels, eosinophilia, and pericarditis with pericardial effusion when she was administered clozapine while also receiving antifungal treatments and oral contraceptives (OCs).

A 29-year-old woman with schizoaffective disorder was admitted to a Psychiatric Unit and was experiencing hallucinations, delusions, and catatonic behavior. She had been hospitalized for acute psychosis the year prior and had a medical history of incomplete right bundle branch block (RBBB) and ovarian cysts; she was treated with haloperidol 2mg per day, olanzapine 10mg per day, and long-term ethinyl estradiol/drospirenone 0.03mg/3mg per day. In her first month of hospitalization, olanzapine 20mg per day and haloperidol 9mg per day were initiated, but after poor response aripiprazole 30mg per day was started on day 23 and continued for six days. The patient was also diagnosed with oral candidiasis and treated with fluconazole 100mg per day and miconazole oral gel 2% 20mg twice-daily for a week.

RELATED: Antidepressant-PPI Interaction Leads to Heart Trouble

On day 29 her psychosis symptoms had not improved and aripiprazole was replaced with clozapine 25mg per day. This was gradually increased to 225mg/day over 16 days, but after three weeks the plasma level of clozapine was 542ng/mL (range 350–450ng/mL). Five days prior to the measurement of the plasma level of clozapine, the patient experienced nausea, vomiting, and heart palpitations; treatment with OCs was discontinued. Blood tests indicated eosinophilia and an increase of C-reactive protein while an echocardiogram showed a small pericardial effusion that suggested iatrogenic pericarditis. Clozapine was then interrupted and not restarted. Six days later, the patient was discharged after experiencing a resolution of symptoms. Transthoracic echocardiography and inflammatory markers were normal at a one-month follow-up visit.

Clozapine was a definite causative agent according to the Naranjo probability scale (score of 9) and a probable causative agent on the Drug Interaction Probability Scale because both clozapine-antifungals and clozapine-OCs interactions scored a 5. While no other reports have suggested a potential clozapine-antifungals interaction and only one described a possible clozapine-OCs interaction, there have been cases of drug-drug interactions with other classes of antipsychotics and antifungals. The authors recommend that patients taking clozapine be monitored for heart abnormalities, undergo blood level testing of clozapine when inhibitors or substrates of CYP3A4 and CYP1A2 (like antifungals or OCs) are prescribed, and be closely monitored for any potential drug interactions.

For more information visit JMedicalCaseReports.com.

Loading links....